Alabama, 2005

Flash Flood in Alabama, August 29, 2005

August 29, 2005 · NWS MOB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 29, 4:45 AM CST, 15 minutes earlier.

Area forecast discussion, Aug 29, 4:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT MON AUG 29 2005

...HURRICANE EMERGENCY CONTINUES FOR THE WESTERN PART OF THE WFO
MOBILE FORECAST AREA...

.SHORT TERM (TODAY AND TONIGHT)...THE CENTER OF DANGEROUS HURRICANE
KATRINA WILL CONTINUE TRACKING NORTH ACROSS EXTREME SOUTHEAST
LOUISIANA THIS MORNING...AND INTO SOUTHEAST MISSISSIPPI BY
AFTERNOON.  STEPPED RADIOMETER DATA FROM THE NOAA AIRCRAFT HAVE
INDICATED 80-90 KT WINDS MOVING INTO THE EXTREME SOUTHWEST AREAS OF
OUR FORECAST AREA ATTM...AND THE HURRICANE FORCE WIND FIELDS HAVE
BEEN EXPANDED SLIGHTLY FURTHER TO THE EAST ON THE MORNING FORECAST
PACKAGE.  WE THEREFORE HAVE EXPANDED THE INLAND HURRICANE WARNING
ONE COUNTY EAST TO INCLUDE CLARKE COUNTY FOR LATER TODAY INTO
TONIGHT.  POTENTIAL FOR FREQUENT WIND GUSTS 110 MPH OVER INTERIOR
SOUTHEAST MISSISSIPPI BY LATE MORNING...PARTICULARLY STONE AND
GEORGE COUNTIES. THIS WILL LIKELY PRODUCE EXTENSIVE DAMAGE OVER OUR
WESTERN FORECAST ZONES...PARTICULARLY INTERIOR SOUTHEAST MISSISSIPPI
TODAY.  WILL ALSO CONTINUE INLAND TROPICAL STORM WARNING FOR THE
INTERIOR EASTERN ZONES...WITH TROPICAL STORM WARNING AND HURRICANE
WATCH CONTINUING OVER THE WESTERN FLORIDA PANHANDLE AND COASTAL
WATERS.  NHC FORECAST TRACK CONTINUES TO LOOK RIGHT ON THE MONEY.

WILL CONTINUE THE FLASH FLOOD WATCH INTO TONIGHT.  SHOULD SEE A BIT
OF A DRYSLOT WORK IN UNDERNEATH THE SOUTHWEST SIDE OF THE
CIRCULATION TONIGHT OVER THE SOUTHWEST ZONES...BUT WILL LEAVE THE
NORTHERN AND EASTERN ZONES IN THE NUMEROUS TO CATEGORICAL POP RANGE
AS SOME NUMERICAL MODEL GUIDANCE (PARTICULARLY THE NAM) SHOWS A BAND
OF RAIN/TSTMS OVER THE EASTERN ZONES LINGERING TONIGHT (EAST OF
I65).

FOR MORE COMPLETE AND DETAILED HAZARD INFORMATION THIS
MORNING...PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENTS
BEING ISSUED BY THIS FORECAST OFFICE.

&&

.LONG TERM (TUESDAY THROUGH NEXT MONDAY)...AS A WEAKENED KATRINA
EXITS TO THE NORTH...WE DRY OUT THROUGH THE EXTENDED PERIODS.
OVERALL LITTLE CHANGE THIS PACKAGE.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WARNING ALZ063-064-GMZ630-650-670.
     INLAND HURRICANE WARNING ALZ051-052-053-061-062.
     INLAND TROPICAL STORM WARNING ALZ054>060.
     FLASH FLOOD WATCH ALZ051>064.
FL...TROPICAL STORM WARNING FLZ002-004-006-GMZ655-675.
     HURRICANE WATCH FLZ002-004-006.
     INLAND TROPICAL STORM WARNING FLZ001-003-005.
     FLASH FLOOD WATCH FLZ001>006.
MS...INLAND HURRICANE WARNING MSZ067-075-076-078-079.
     FLASH FLOOD WATCH MSZ067-075-076-078-079.

&&

05/GARMON
Hazardous weather outlook, Aug 28, 5:00 AM CST, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN AUG 28 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-282100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

DANGEROUS HURRICANE KATRINA WILL CONTINUE MOVING NORTHWEST AND
EVENTUALLY NORTHWARD TO THE CENTRAL GULF COAST REGION BY EARLY
MONDAY AS AT LEAST A MAJOR HURRICANE.  HURRICANE WARNINGS ARE IN
EFFECT FOR THE ALABAMA COAST AND COASTAL WATERS.  A TROPICAL STORM
WARNING AND HURRICANE WATCH IS IN EFFECT FOR THE WESTERN FLORIDA
PANHANDLE COAST AND COASTAL WATERS.  INLAND HURRICANE AND TROPICAL
STORM WATCHES AND WARNINGS ARE IN EFFECT FOR THE INLAND COUNTIES OF
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA.

RESIDENTS AND BUSINESS OWNERS ACROSS THE REGION SHOULD RUSH TO
COMPLETION ALL PREPAREDNESS MEASURES TODAY.

LARGE SWELLS AND LARGE WAVES MOVING NORTHWEST FROM HURRICANE KATRINA
WILL RESULT IN VERY ROUGH SURF CONDITIONS ALONG THE BEACHES OF
ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.  THIS IS EXPECTED TO
RESULT IN A SIGNIFICANTLY INCREASED RISK OF DEADLY RIP CURRENTS IN
THE SURF AS WELL THROUGH TONIGHT.  SWIMMING IS NOT ADVISED IN THE
COASTAL WATERS.  TIDES WILL INCREASE IN THE ADVANCE OF KATRINA
TODAY...WITH SOME COASTAL FLOODING EXPECTED BY AFTERNOON.  MARINERS
ARE STRONGLY URGED TO REMAIN IN PORT AND TO RUSH TO COMPLETION ALL
PREPARATIONS FOR HURRICANE CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.DANGEROUS HURRICANE KATRINA IS FORECAST TO MAKE LANDFALL ALONG THE
NORTH CENTRAL GULF COAST EARLY MONDAY OVER SOUTHEAST LOUISIANA.  ON
THIS TRACK...STRONG WINDS...TORRENTIAL RAINFALL...AND DANGEROUS
STORM SURGE FLOODING IS FORECAST TO IMPACT THE AREA MONDAY.  MANY
UNCERTAINTIES STILL EXIST WITH THE FORECAST TRACK OF KATRINA. THE
EVENTUAL LANDFALL OF THE DANGEROUS CORE OF KATRINA...CAPABLE OF
PRODUCING EXTENSIVE TO EXTREME DAMAGE COULD BE ANYWHERE FROM
SOUTHERN LOUISIANA TO SOUTHEAST MISSISSIPPI...THE COASTAL AREAS OF
ALABAMA OR THE WESTERN FLORIDA PANHANDLE.  ALL INTERESTS ALONG THE
CENTRAL GULF COAST REGION SHOULD STAY TUNED TO THE LATEST FORECASTS
AND ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER AND THE
NATIONAL WEATHER SERVICE IN MOBILE CONCERNING THIS DANGEROUS
HURRICANE.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS ARE PRESENTLY ACTIVATED FOR HURRICANE
OPERATIONS.

ACTIVATION OF THE NWS STORM SPOTTER NETWORK IS EXPECTED BY MONDAY
MORNING.

In the hours before

Special weather statement, Aug 29, 1:08 AM CST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
208 AM CDT MON AUG 29 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291315-
UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-UPPER
MOBILE-ESCAMBIA-COVINGTON-WASHINGTON-CONECUH-MONROE-BUTLER-CLARKE-
CRENSHAW-WILCOX-CHOCTAW-COASTAL OKALOOSA-COASTAL ESCAMBIA-INLAND
OKALOOSA-INLAND ESCAMBIA-INLAND SANTA ROSA-COASTAL SANTA
ROSA-GEORGE-STONE-PERRY-GREENE-WAYNE-
208 AM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 1200
PM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST AND SOUTH CENTRAL ALABAMA...
ESCAMBIA...COVINGTON...WASHINGTON...CONECUH...MONROE...BUTLER...CLARK
E...CRENSHAW...WILCOX...CHOCTAW...BALDWIN AND MOBILE COUNTIES.

IN SOUTHEAST MISSISSIPPI...GEORGE...STONE...PERRY...GREENE AND WAYNE
COUNTIES.

IN NORTHWEST FLORIDA...OKALOOSA...ESCAMBIA AND SANTA ROSA COUNTIES.

TO INCLUDE THE ALABAMA AND NORTHWEST FLORIDA ADJACENT COASTAL WATERS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE
FOR TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Mobile radar (KMOB), 9 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mobile

When
August 29, 5:00 AM CST to 6:30 PM CST
Where
Mobile County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
30.750, -88.200

Heavy rains from Hurricane Katrina caused flooding across most of the county. Several streets had to be closed off and on throughout the day. Radar estimated that 5-8 inches of rain fell across the county with the heaviest being across the west half of the county.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469092.